uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Optimal stopping of a Brownian bridge
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics.
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics.
2009 (English)In: Journal of Applied Probability, ISSN 0021-9002, E-ISSN 1475-6072, Vol. 46, no 1, 170-180 p.Article in journal (Refereed) Published
Abstract [en]

 We study several optimal stopping problems in which the gains process is a Brownian bridge or a functional of a Brownian bridge. Our examples constitute natural finite-horizon optimal stopping problems with explicit solutions.

Place, publisher, year, edition, pages
2009. Vol. 46, no 1, 170-180 p.
Keyword [en]
Optimal stopping, Brownian bridge
National Category
URN: urn:nbn:se:uu:diva-97951ISI: 000265076900011OAI: oai:DiVA.org:uu-97951DiVA: diva2:173080
Available from: 2009-01-01 Created: 2009-01-01 Last updated: 2016-05-02
In thesis
1. Optimal Stopping and Model Robustness in Mathematical Finance
Open this publication in new window or tab >>Optimal Stopping and Model Robustness in Mathematical Finance
2008 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

Optimal stopping and mathematical finance are intimately connected since the value of an American option is given as the solution to an optimal stopping problem. Such a problem can be viewed as a game in which we are trying to maximize an expected reward. The solution involves finding the best possible strategy, or equivalently, an optimal stopping time for the game. Moreover, the reward corresponding to this optimal time should be determined. It is also of interest to know how the solution depends on the model parameters. For example, when pricing and hedging an American option, the volatility needs to be estimated and it is of great practical importance to know how the price and hedging portfolio are affected by a possible misspecification.

The first paper of this thesis investigates the performance of the delta hedging strategy for a class of American options with non-convex payoffs. It turns out that an option writer who overestimates the volatility will obtain a superhedge for the option when using the misspecified hedging portfolio.

In the second paper we consider the valuation of a so-called stock loan when the lender is allowed to issue a margin call. We show that the price of such an instrument is equivalent to that of an American down-and-out barrier option with a rebate. The value of this option is determined explicitly together with the optimal repayment strategy of the stock loan.

The third paper considers the problem of how to optimally stop a Brownian bridge. A finite horizon optimal stopping problem like this can rarely be solved explicitly. However, one expects the value function and the optimal stopping boundary to satisfy a time-dependent free boundary problem. By assuming a special form of the boundary, we are able to transform this problem into one which does not depend on time and solving this we obtain candidates for the value function and the boundary. Using stochastic calculus we then verify that these indeed satisfy our original problem.

In the fourth paper we consider an investor wanting to take advantage of a mispricing in the market by purchasing a bull spread, which is liquidated in case of a market downturn. We show that this can be formulated as an optimal stopping problem which we then, using similar techniques as in the third paper, solve explicitly.

In the fifth and final paper we study convexity preservation of option prices in a model with jumps. This is done by finding a sufficient condition for the no-crossing property to hold in a jump-diffusion setting.

Place, publisher, year, edition, pages
Uppsala: Universitetsbiblioteket, 2008. vii+20 p.
Uppsala Dissertations in Mathematics, ISSN 1401-2049 ; 61
Optimal stopping, model robustness, American options, free boundary problems, hedging, option pricing
National Category
Probability Theory and Statistics
urn:nbn:se:uu:diva-9516 (URN)978-91-506-2039-9 (ISBN)
Public defence
2009-01-30, Häggsalen, Ångström Laboratory, Lägerhyddsvägen 1, Uppsala, 13:15
Available from: 2009-01-01 Created: 2009-01-01Bibliographically approved

Open Access in DiVA

No full text

Search in DiVA

By author/editor
Ekström, Erik
By organisation
Department of Mathematics
In the same journal
Journal of Applied Probability

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Total: 193 hits
ReferencesLink to record
Permanent link

Direct link